Making a Diagnosis of Herbal-Related Toxic Hepatitis
Christine A Haller, Jo Ellen Dyer, Richard Ko, Kent R OlsonWest
Many conventional drugs (for example, isoniazid and valproic acid) are well recognized as possible hepatotoxins. Several herbal medicines have also been reported to have hepatotoxic effects. However, herbal medicines may not always be considered as the etiologic agent in cases of unexplained liver injury.
Current mechanisms to track adverse effects of herbal medicines are inadequate. Consumers generally consider herbal medicines to be safe and view them as natural alternatives to traditional medications. A recent study showed that only 40% of people who use herbal medicines informed their primary care physicians.
Therefore, cases of herbal medicine toxicity may go unrecognized. Establishing a diagnosis of herbal hepatotoxicity can be difficult. Even when herbal-related toxicity is suspected, a definitive diagnosis is difficult to establish without proper analysis of the product or plant material.In the following case review, we contrast one case of herbal-induced hepatotoxic reaction that received thorough and systematic follow-up with a second case complicated by poor history and multiple product use to illustrate the challenges in diagnosing herb-related hepatitis.
In 1999, we investigated 2 reports to the California Poison Control System, San Francisco division (CPCS-SF), of persons who sustained significant liver injury after taking herbal remedies for specific medical purposes. Both had previously been healthy with no history of drug or alcohol abuse and no risk factors for viral hepatitis (that is, neither had recently traveled abroad or received blood products).
The patients were interviewed, medical records were reviewed, and the implicated herbal products were submitted to the California Department of Health Services (CDHS) for identification and analysis.We also conducted a MEDLINE search to identify other reported cases of herbal-induced hepatotoxic effects.
We searched the literature from 1966 to the present using search terms herbal hepatitis, toxic hepatitis and plants, herbal hepatotoxicity, and liver failure and medicinal herbs.We included English-language case reports, case series, case-control studies, and clinical reviews.
What Agents Are Associated With Toxic Hepatitis, and What Are the Mechanisms of Toxic Reactions?
Hepatotoxins may have intrinsic, idiosyncratic, or immune-mediated mechanisms of liver injury. Intrinsic hepatotoxins, such as acetaminophen, amanitin (found in Amanita phalloides mushrooms), or carbon tetrachloride, produce liver damage in a predictable, dose-dependent manner.
On the other hand, when there is no apparent dose-response relationship or predictable physiologic mechanism and relatively few cases of hepatitis occur among a large group of persons exposed to an agent, the mechanism of hepatotoxic reaction is characterized as idiosyncratic.
Many drugs and chemicals are idiosyncratic hepatotoxins: isoniazid, amiodarone, tetracycline, methyldopa, bromobenzene, valproic acid, and halothane. Toxic hepatitis may also occur sporadically due to differences in individual susceptibility related to factors such as age, sex, underlying disease, concomitant medications, and genetic influences.
J Med 176(1):39-44, 2002. © 2002 BMJ Publishing Group
|Remember we are NOT Doctors and have NO medical training.|
This site is like an Encyclopedia - there are many pages, many links on many topics.
Support our work with any size DONATION - see left side of any page - for how to donate. You can help raise awareness of CAM.